Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 298, NWS Midland/Odessa, TX

August 12, 2005Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2005, 6:04 PM CDT for Crane County, Upton County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 6:04 PM CDT (23:04 UTC)
Expired
Aug 12, 2005, 7:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:37 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 2:37 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT FRI AUG 12 2005

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FIRE AGAIN DUE
TO THE SHEAR AXIS. EXPECTING THE BEST COVERAGE LATE THIS AFTERNOON
AND THIS EVENING TO BE OUT WEST WITH ADDED FAVOR OF HIGHER TERRAIN
AND LOW LEVEL CONVERGENCE MAXIMUM. EXPECTING CONVECTION TO CONTINUE
TONIGHT ESPECIALLY WESTERN AREAS AS AN UPPER TROUGH APPROACHES
FROM THE WEST AND A MODERATE LOW LEVEL JET DEVELOPS EAST OF THE
TROUGH AXIS. KEPT CHANCE POPS WESTERN 2/3 OF COUNTY WARNING AREA
OVERNIGHT WITH SLIGHT CHANCE POPS EAST. ONLY MINOR TWEAKS WERE NEEDED
TO THE GOING FORECAST.

.LONG TERM...
THE FOCUS FOR THE LONG TERM PORTION OF THE FORECAST WILL CONTINUE TO
BE CENTERED ON RAIN CHANCES THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. OVERALL... THE LATEST MODEL DATA CONTINUES TO REMAIN
CONSISTENT WITH THE CURRENT FORECAST... SO GENERALLY MINOR CHANGES
WERE MADE.

STRONG MID AND UPPER LEVEL WESTERLY FLOW IS CURRENTLY IN PLACE OVER
THE NORTHERN PLAINS STATES. A MID-LEVEL SHORTWAVE TROUGH CURRENTLY
CENTERED OVER CENTRAL IDAHO ALONG WITH A LONGWAVE TROUGH OVER THE
SOUTHERN CANADIAN PROVINCES WILL MOVE INTO THE NORTHERN ROCKIES
THROUGH SATURDAY... THEN INTO THE HIGH PLAINS THROUGH SUNDAY. THE
ABOVE MENTIONED TROUGHS WILL AMPLIFY THE FLOW AS THEY TRANSLATE
EAST... WITH SURFACE ANTICYCLOGENESIS TAKING SHAPE IN THE WAKE OF
THESE FEATURES. THIS IS EXPECTED TO DRIVE A COLD FRONT INTO THE
SOUTH PLAINS/NORTHERN PERMIAN BASIN LATE SUNDAY. MEANWHILE...
SOUTHWESTERLY MID-LEVEL FLOW WILL GRADUALLY INCREASE OVER THE
REGION... BRINGING AN INCREASE IN ATMOSPHERIC MOISTURE AND WEAK
MID-LEVEL SHORTWAVE TROUGHS. WITH THE COLD FRONT EXPECTED TO SLOW OR
STALL OVER THE SOUTH PLAINS/NORTHERN PERMIAN BASIN AND A MOIST
AXIS (PWATS NEAR 1.75) EXTENDING FROM THE BIG BEND REGION INTO
THE SOUTHEASTERN NEW MEXICO PLAINS... HEAVY RAINFALL WILL BE A
CONCERN. FOR NOW... IT APPEARS THE FAVORED LOCATIONS FOR HEAVY
RAINFALL WILL BE FROM THE BIG BEND REGION NORTH INTO THE
SOUTHEASTERN NEW MEXICO PLAINS ON SUNDAY AND MONDAY. WE WILL
CONTINUE A MENTION OF HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK.
MID AND UPPER LEVEL RIDGING WILL GRADUALLY INCREASE OVER THE AREA
BY MID WEEK WITH MOISTURE AND DAYTIME HEATING COMBINING TO PRODUCE
ISOLATED TO SCATTERED STORMS FOR THE REGION. MAX TEMPERATURES
THROUGH THE PERIOD WILL REMAIN SLIGHTLY BELOW NORMAL WITH PLENTY
OF MOISTURE AND CLOUD COVER HELPING TO KEEP OVERNIGHT LOWS NEAR
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  92  69  87 /  20  30  40  30
CARLSBAD NM                68  94  68  87 /  40  40  40  50
DRYDEN TX                  73  93  73  90 /  20  20  20  30
FORT STOCKTON TX           72  95  71  88 /  30  30  30  50
GUADALUPE PASS TX          64  89  67  79 /  40  30  40  50
HOBBS NM                   69  92  68  85 /  40  40  50  40
MARFA TX                   59  88  60  81 /  30  40  30  60
MIDLAND INTL AIRPORT TX    70  92  69  87 /  20  30  30  40
ODESSA TX                  72  93  70  88 /  20  30  30  40
WINK TX                    74  97  73  93 /  30  30  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Aug 12, 2:00 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI AUG 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT FRI AUG 12 2005 /100 PM MDT FRI AUG 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVERNIGHT. THE
GREATEST COVERAGE OF STORMS IS EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND EXTREME WEST TEXAS...WEST OF A HOBBS TO PECOS TO FORT DAVIS LINE.
BRIEF HEAVY RAIN...LOCAL DOWNBURST WINDS TO NEAR 60 MPH...AND SMALL
HAIL ARE THE PRIMARY CONCERNS. IN ADDITION THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. AT THIS
TIME...THE FAVORED LOCATIONS FOR HEAVY RAINFALL ARE THE BIG BEND
REGION... DAVIS MOUNTAINS...UPPER TRANS PECOS AND SOUTHEASTERN
NEW MEXICO PLAINS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGER GROUPS ARE ENCOURAGED TO MONITOR
WEATHER FORECASTS AND CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK.
BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD HEAVY RAINFALL AND
LOCALIZED FLOODING THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 12, 4:58 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI AUG 12 2005

TXZ075-122300-
PECOS-
458 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT
458 PM CDT...10 MILES WEST OF GIRVIN. THE NEARLY STATIONARY. STRONG
WINDS WILL BE POSSIBLE ALONG TEXAS HIGHWAY 11 NORTHWEST OF GIRVIN.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 12, 4:58 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI AUG 12 2005

TXZ075-122300-
PECOS-
458 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT
458 PM CDT...10 MILES WEST OF GIRVIN. THIS STORM WAS NEARLY
STATIONARY. STRONG WINDS WILL BE POSSIBLE ALONG TEXAS HIGHWAY 11
NORTHWEST OF GIRVIN.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 12, 5:28 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI AUG 12 2005

TXZ068-122330-
CRANE-
528 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A SEVERE THUNDERSTORM LOCATED 5 MILES WEST OF GIRVIN...IN FAR NORTH
CENTRAL PECOS COUNTY...WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH WINDS ACROSS SOUTHEASTERN CRANE COUNTY. THIS SEVERE STORM MAY
THREATEN AREAS NEAR CORDONA LAKE BY 6 PM CDT.

PEOPLE IN SOUTHEASTERN CRANE COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 6:00 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT FRI AUG 12 2005

TXZ068-122330-
CRANE-
600 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

STRONG THUNDERSTORMS OVER CRANE COUNTY ARE LIKELY GENERATING WINDS
UP TO 50 MPH. THESE WINDS WILL AFFECT THE CITY OF CRANE BY 615 PM
CDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:24 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Aug 12, 6:15 PM CDTSevere Thunderstorm WarningMAFEctor60 min
Aug 12, 6:59 PM CDTSevere Thunderstorm WarningMAFAndrews32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.